Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 35, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 18, 2018, 7:47 PM MDT for Lincoln County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 7:47 PM MDT (01:47 UTC)
- Expired
- May 18, 2018, 8:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Lincoln County, CO
The radar
The Denver radar (KFTG), 114 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:02 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
684
WUUS55 KBOU 190147
SVRBOU
COC073-190230-
/O.NEW.KBOU.SV.W.0035.180519T0147Z-180519T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
747 PM MDT FRI MAY 18 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Lincoln County in east central Colorado...
* Until 830 PM MDT.
* At 747 PM MDT, a severe thunderstorm was located 13 miles southwest
of Thurman, or 21 miles northeast of Limon, moving east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Lincoln County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3938 10316 3944 10349 3956 10350 3957 10320
3957 10316
TIME...MOT...LOC 0147Z 252DEG 11KT 3949 10343
HAIL...1.75IN
WIND...60MPH
$$
COOPER2 follow-up statements
249
WWUS55 KBOU 190214
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
814 PM MDT FRI MAY 18 2018
COC073-190230-
/O.CON.KBOU.SV.W.0035.000000T0000Z-180519T0230Z/
Lincoln CO-
814 PM MDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHEASTERN LINCOLN COUNTY...
At 813 PM MDT, a severe thunderstorm was located 8 miles southwest of
Thurman, or 20 miles northwest of Flagler, moving east at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northeastern Lincoln County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3943 10342 3956 10345 3957 10320 3957 10316
3938 10316
TIME...MOT...LOC 0213Z 252DEG 11KT 3952 10333
HAIL...1.00IN
WIND...<50MPH
$$
COOPER552
WWUS55 KBOU 190223
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
823 PM MDT FRI MAY 18 2018
COC073-190232-
/O.EXP.KBOU.SV.W.0035.000000T0000Z-180519T0230Z/
Lincoln CO-
823 PM MDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY
WILL EXPIRE AT 830 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail and heavy rain are still possible with this thunderstorm.
Heavy rainfall may lead to localized flooding. Do not drive your
vehicle through flooded roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
LAT...LON 3943 10342 3956 10345 3957 10320 3957 10316
3938 10316
TIME...MOT...LOC 0222Z 252DEG 11KT 3953 10330
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 PM MDT, 5 hours 2 minutes earlier.
Area forecast discussion, May 18, 2:45 PM MDT, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 245 PM MDT Fri May 18 2018 .SHORT TERM...(This evening through Saturday) Issued at 211 PM MDT Fri May 18 2018 Stratus deck still hanging on over most of the plains. Dew points are still in the lower 50s F. Current ACARS soundings are still showing a decent cap between 675 to 700 mb. Would need to get into the 71-75 F range to get ride of it. It will no happen. The 19Z special DNR sounding indicated the freezing level increased 1700 feet from this morning's 12Z observation. The latest Platteville profiler shows poor shear as well. We no longer expect severe weather. Will adjust GFE pops and sky cover accordingly for the rest of this afternoon/early evening. An observer in Breckenridge is reporting snow with thunder right now. Models keep some upward vertical velocity over the CWA tonight and much of Saturday. The latest models are still showing the heavy rain/flooding potential is still viable, so will keep the flood watch going. Concerning the watch for snow in the mountains, only the GFS has high precipitation amount in the high mountains, and the 12Z GFS decreased those amount significantly from the previous runs. Will go with an advisory at this time. For temperatures, there is still a cold front expected late tonight/early Saturday morning Saturday's highs will be about 10 C cooler on Saturday from today's highs. .LONG TERM...(Saturday night through Friday) Issued at 211 PM MDT Fri May 18 2018 The upper low will shift east of Colorado Saturday night with the brunt of the heaviest rain ending over the plains after midnight. There will still be lingering moisture on Sunday morning with a cloudy start. Some heating and lingering moisture will result in scattered showers and thunderstorms Sunday afternoon especially over elevated terrain like the foothills and Palmer Divide. Overall dry and warmer on Monday and Tuesday with weak ridging over the area. Another low will develop over the Great Basin during the next week with continued southwest flow over Colorado. the low ejects north of Colorado but will still result in enhanced chances of precip and cooler temperatures towards the end of the week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 211 PM MDT Fri May 18 2018 The Stratus deck never eroded away. Now there is a decent batch of Cirrus over the low clouds from alpine convection. The temperatures has even gone done a few degrees. Will keep cigs at or below BKN- OVC020 for the foreseeable future. Will get ride of the thunder and hail as well. More stratiform rain with embedded showers is expected for DIA from early/mid evening through most of Saturday. && .HYDROLOGY... Issued at 216 PM MDT Fri May 18 2018 Main concern is with the flood potential across the Front Range foothills and northeast plains of Colorado for tonight through Saturday evening. Overall confidence is rather low on exact locations for flooding but over impact amongst the models appear to be from Denver northward and especially along and north of the interstate 76 corridor up towards the Wyoming and Nebraska border areas. Model qpf is anywhere from 1 to 5 inches, with the GFS the highest with the a broad swath of 3-5 inches of rain from Denver east and North. NAM highest qpf has shifted further west back into Weld county. It will all depend on the exact track of the low as it moves over Northern Colorado. .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday evening for COZ035-036- 038>040-042>045-048>051. Winter Weather Advisory from 9 PM this evening to 6 PM MDT Saturday for COZ033-034. && SHORT TERM...RJK LONG TERM...Entrekin AVIATION...RJK HYDROLOGY...Entrekin
Hazardous weather outlook, May 18, 11:33 AM MDT, 8 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1133 AM MDT Fri May 18 2018 COZ030>051-191745- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1133 AM MDT Fri May 18 2018 ...Flood Watch for much of northeast Colorado later this afternoon through Saturday evening... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms are already developing over the mountains and high valleys. Numerous showers and thunderstorms will develop and move eastward across northeast Colorado through the late afternoon and evening. Some of the storms are expected to become severe with hail up to 1.5 inches and wind gusts to 60 mph. Heavy rain and flooding is possible later this afternoon through Saturday for the foothills and plains of the forecast area. The high mountains can expected snow later this evening into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Moderate to heavy rainfall will be possible primarily north of line from around Denver to Akron on Saturday, with less intense rainfall south towards the Palmer Divide. Heavy snow potential will exist particularly in the mountains of western Larimer and western Boulder counties where the strongest northeasterly upslope will occur. In the warmer foothills of Larimer and Boulder counties, the heavy rainfall will elevate the risk of flooding. Precipitation will gradually decrease Saturday night as a slow moving storm system starts to shift to the northeast. It will be drier on Sunday with a chance of showers and thunderstorms mainly over the higher terrain by the afternoon hours. Temperatures will be cooler this weekend, then warm up again early next week with a chance of afternoon and evening thunderstorms each day. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 2 PM today.
In the hours before
Special weather statement, May 18, 5:28 PM MDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Denver CO
528 PM MDT FRI MAY 18 2018
COZ039-040-190015-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
528 PM MDT FRI MAY 18 2018
...SPECIAL WEATHER STATEMENT...
At 526 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Lakewood, or 8 miles west of Denver, moving northeast at 20
mph.
Pea to Half inch hail is likely with this storm, along with brief
heavy rainfall.
Locations impacted include...
Western Denver, Lakewood, Thornton, Arvada, Westminster, Broomfield,
Northglenn, Wheat Ridge, Lafayette, eastern Golden, Louisville, Erie,
Federal Heights and Morrison.
LAT...LON 4004 10496 4000 10496 4000 10485 3962 10510
3962 10516 3967 10519 3968 10515 3971 10514
3973 10520 4002 10513 4003 10506 4000 10505
4000 10501 4001 10499 4003 10499
TIME...MOT...LOC 2326Z 204DEG 21KT 3975 10511
SCHLATTERSpecial weather statement, May 18, 5:59 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Denver CO
559 PM MDT FRI MAY 18 2018
COZ041-046-190030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
559 PM MDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELBERT COUNTY UNTIL 630
PM MDT...
At 558 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Kiowa to 10 miles north
and west of Simla, or along a line extending from 36 miles southeast
of Denver to 22 miles west of Limon. Movement was northeast at 20
mph.
Pea to Dime size hail and winds in excess of 30 mph will be possible
with these storms.
Locations impacted include...
Kiowa.
LAT...LON 3936 10458 3955 10427 3932 10378 3913 10413
3913 10419
TIME...MOT...LOC 2358Z 235DEG 19KT 3942 10441 3930 10410
SCHLATTERSpecial weather statement, May 18, 6:13 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Denver CO 613 PM MDT FRI MAY 18 2018 COZ038-190045- Larimer County Below 6000 Feet/Northwest Weld County CO- 613 PM MDT FRI MAY 18 2018 ...SPECIAL WEATHER STATEMENT... At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Nunn, or 13 miles northeast of Fort Collins, moving north at 15 mph. Pea to Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Wellington, Pierce and Nunn. LAT...LON 4060 10473 4059 10496 4083 10505 4085 10469 TIME...MOT...LOC 0013Z 178DEG 14KT 4068 10485 SCHLATTER
Special weather statement, May 18, 6:18 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Denver CO
618 PM MDT FRI MAY 18 2018
COZ041-046-047-190100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
618 PM MDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND WEST
CENTRAL LINCOLN COUNTIES UNTIL 700 PM MDT...
At 617 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Simla to 3 miles southeast of
Rush, or along a line extending from 22 miles west of Limon to 42
miles east of Colorado Springs. Movement was northeast at 20 mph.
Pea to Dime size hail will be possible with these storms, along with
brief heavy rain and frequent cloud to ground lightning.
Locations impacted include...
Simla, Kutch and Matheson.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
LAT...LON 3880 10406 3913 10405 3913 10417 3932 10378
3890 10361 3878 10405
TIME...MOT...LOC 0017Z 231DEG 17KT 3920 10409 3881 10403
SCHLATTERSpecial weather statement, May 18, 6:27 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Denver CO
627 PM MDT FRI MAY 18 2018
COZ041-045-046-190100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
627 PM MDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT AND
SOUTHEASTERN ARAPAHOE COUNTIES UNTIL 700 PM MDT...
At 627 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Byers to 10 miles north
of Matheson, or along a line extending from 35 miles east of Denver
to 16 miles west of Limon. Movement was north-northeast at 20 mph.
Pea to marble size hail and winds in excess of 30 mph will be
possible with these storms.
Locations impacted include...
Deer Trail and Agate.
LAT...LON 3967 10433 3967 10401 3930 10380 3915 10408
3956 10444
TIME...MOT...LOC 0027Z 189DEG 17KT 3958 10432 3932 10398
SCHLATTERSpecial weather statement, May 18, 6:38 PM MDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Denver CO 638 PM MDT FRI MAY 18 2018 COZ047-190130- Southeast Elbert County Below 6000 Feet/South Lincoln County CO- 638 PM MDT FRI MAY 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY UNTIL 730 PM MDT... At 637 PM MDT, Doppler radar was tracking a strong thunderstorm near Forder, or 43 miles south of Limon, moving northeast at 10 mph. Dime size hail will be possible with this storm. Locations impacted include... Forder and Karval. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central Colorado. LAT...LON 3855 10367 3863 10386 3883 10379 3880 10342 TIME...MOT...LOC 0037Z 217DEG 6KT 3864 10376 SCHLATTER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:13 PM MDT | Special Weather Statement | BOU | Weld | 32 min |
| May 18, 6:18 PM MDT | Special Weather Statement | BOU | Lincoln | 42 min |
| May 18, 6:27 PM MDT | Special Weather Statement | BOU | Arapahoe, Elbert | 33 min |
| May 18, 6:38 PM MDT | Special Weather Statement | BOU | Lincoln | 52 min |
| May 18, 8:20 PM MDT | Special Weather Statement | BOU | Morgan | 55 min |
| May 19, 1:18 PM MDT | Special Weather Statement | BOU | Park | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.